Kentucky, 2004

Damaging Wind in Kentucky, August 24, 2004

August 24, 2004 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 24, 1:19 AM CST, 16 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 1:19 AM CST, 16 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
219 AM CDT TUE AUG 24 2004

.DISCUSSION...

CURRENT FORECAST PACKAGE IN GOOD SHAPE...SO NO MAJOR CHANGES
PLANNED.

LATEST ETA RUNS CONTINUE TO SHOW THE DEVELOPMENT OF CONVECTION
ACROSS MUCH OF THE QUAD STATE BY EARLY THIS MORNING...AS A 100+ KT
200MB JET PUSHES EASTWARD OUT OF THE SOUTHERN PLAINS. THIS JET WILL
REACH THE OZARKS BY 12Z...AND WITH WEAK SOUTHWEST FLOW FORECAST OVER
THE QUAD STATE...CONSIDERABLE UPPER DIVERGENCE WILL HELP TOUCH OFF
CONVECTION. THE MAIN FLY IN THE OINTMENT AT THE MOMENT IS THE LINE
OF THUNDERSTORMS THAT IS PLOWING SE ACROSS SW MO. DEPENDING ON HOW
LONG IT HOLDS TOGETHER AND ITS EXACT TRACK...IT MIGHT JUST WORK
OVER THE ATMOSPHERE SO MUCH THAT NOTHING HAPPENS WHEN THE JET MAX
ARRIVES. WILL KEEP CHC POPS JUST IN CASE. OTHERWISE OVERALL SCENARIO
HASNT CHANGED. CWA WILL REMAIN UNDER WSW FLOW ALOFT WITH AN UNENDING
SERIES OF SHORT WAVES PASSING OVER A SATURATED AIRMASS THAT ISNT
GOING ANYWHERE FOR A FEW DAYS. THIS SITUATION WILL CONTINUE THROUGH
THE WEEK...SO WILL KEEP CHC POPS EACH PERIOD...WITH DIURNALLY HIGHER
POPS DURING THE DAY. POPS WILL CONTINUE INTO THE WEEKEND WHEN THE
NEXT FROPA IS EXPECTED. WEATHER WITH THIS SYSTEM IS EXPECTED TO
CLEAR THE CWA BY SUNDAY NIGHT...SO FORECAST REMAINS POP FREE INTO
DAY EIGHT.

VERY LITTLE CHANGE TO TEMPS...FWC/MAV MOS TEMPSIN DECENT  AGREEMENT
SO DUE TO CLOUD COVER AND PRECIP WILL STAY AT OR JUST BELOW GUIDANCE
FOR HIGHS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP
Hazardous weather outlook, Aug 24, 3:05 AM CST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
405 AM CDT TUE AUG 24 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
405 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. NO SEVERE
WEATHER IS EXPECTED...BUT LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE
STRONGER THUNDERSTORMS...HOWEVER WIDESPREAD FLOODING PROBLEMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SUNDAY. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.  THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL WILL INCREASE WITH EACH ROUND OF THUNDERSTORMS THROUGH THE
COMING WEEK. FLOODING PROBLEMS MAY EVENTUALLY ARISE DUE TO THE
REPEATED HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAP

In the hours before

Special weather statement, Aug 24, 4:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CDT TUE AUG 24 2004

ILZ075-080-081-084-085-088-MOZ076-086-087-100-107-242330-
BOLLINGER MO-CAPE GIRARDEAU MO-CARTER MO-FRANKLIN IL-JACKSON IL-
JEFFERSON IL-PERRY IL-PERRY MO-UNION IL-WAYNE MO-WILLIAMSON IL-
555 PM CDT TUE AUG 24 2004

...SEVERE THUNDERSTORM WATCH NUMBER 779 CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 779 PREVIOUSLY IN EFFECT UNTIL 7
PM CDT FOR PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS
HAS BEEN CANCELED.  THE MAIN LINE OF THUNDERSTORMS HAS PUSHED SOUTH
AND EAST OF THE WATCH AREA EARLY THIS EVENING...AND NO FURTHER SEVERE
WEATHER IS EXPECTED.

The radar

The Paducah radar (KPAH), 29 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
August 24, 5:30 PM CST to 5:35 PM CST
Where
Ballard County, 1 mi SE of Wickliffe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -89.067

Numerous large trees and power lines were blown down on Beech Grove Road on the southeast side of Wickliffe. One of the trees landed on a house. In Barlow, several trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415225.